Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 433, NWS North Platte, NE

September 12, 2005Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 12, 2005, 8:00 PM CDT for Holt County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2005, 8:00 PM CDT (01:00 UTC)
Expired
Sep 12, 2005, 8:15 PM CDT
In force
15 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 5:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130100
SVRLBF
NEC089-130115-
/O.NEW.KLBF.SV.W.0433.050913T0100Z-050913T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 815 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EWING...OR ABOUT 18 MILES SOUTHEAST OF ONEILL...AND MOVING
  NORTHEAST AT 25 MPH.

LAT...LON 4210 9857 4210 9853 4210 9831 4244 9832
      4236 9855

$$

JMC
1 follow-up statement
000 
WWUS53 KLBF 130113
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT MON SEP 12 2005

NEC089-130122-
/O.EXP.KLBF.SV.W.0433.000000T0000Z-050913T0115Z/
HOLT NE-
812 PM CDT MON SEP 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT COUNTY
EXPIRES AT 815 PM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF 
THE WARNED AREA.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4210 9857 4210 9853 4210 9831 4244 9832
      4236 9855

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:56 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 12, 2:56 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT MON SEP 12 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH THURSDAY)...MAIN CONCERN IS THE SEVERE
THREAT OVER THE NEXT 6 TO 12 HOURS...THEN THE EXTENT OF THE COOL DOWN
FOR TUESDAY AND WEDNESDAY.

SURFACE FRONT ORIENTED N TO S ACROSS THE MIDDLE OF THE FA THIS AFTN.
AS OF 18Z THIS FEATURE EXTENDED FROM JUST EAST OF VTN...TO JUST WEST
OF LBF. THIS FEATURE IS VISIBLE ON 88D IMAGERY AS OF 1815Z JUST
PASSING THROUGH THE LNX NEXRAD SITE AT THEDFORD. SKIES HAVE BEEN
RELATIVELY CLEAR ACROSS THE SRN THIRD OF THE FA TODAY...WITH A
PLETHORA OF LOW TO MID CLOUDINESS NORTH OF INTERSTATE 80. THIS SEEMS
TO BE SUPPRESSING THE CONVECTION ATTM...BUT DO NOT LOOK FOR THE CAP
TO HOLD FOR MUCH LONGER...AS CU BEGINNING TO FORM ON THE CLOUD FREE
SRN PERIPHERY (TO THE NORTH OF THE FORECAST OFFICE). IN ADDITION TO
NRN AREAS...I AM A LITTLE CONCERNED ABOUT CONVECTION FIRING ALONG
THE DRY LINE FROM LBF SOUTH TOWARD MCK THEN LIFTING NE INTO FRONTIER
AND PORTIONS OF CUSTER COUNTY. WITH THIS IN MIND...EXTENDED ISOLATED
POPS FURTHER SOUTH THAN THE ONGOING FCST. FOR THE REMAINDER OF THE
FORECAST AREA...KEPT THE HIGHEST POPS ACROSS THE NERN
ZONES...GRADUALLY DROPPING THEM AS YOU HEAD SOUTHWEST.

THE COLD FRONT WILL BLAST THROUGH THE FORECAST AREA OVERNIGHT
ALLOWING TEMPERATURES TO RETURN TO MORE SEASONAL LEVELS ON
TUESDAY...IN THE 70S. HIGH PRESSURE OVHD WILL DRY THINGS
OUT...HOWEVER...THE H5 COLD POOL WILL PASS OVER THE NW DURING THE
AFTERNOON HOURS AS THE H5 TROF MIGRATES ACROSS THE WRN DAKOTAS. WITH
STEEPENING LAPSE RATES BY AFTN...COULDNT RULE OUT SPRINKLES OVER
THE NWRN ZONES AND INTRODUCED THEM IN THE GRIDS.

KEPT THE FCST DRY MAINLY ON WEDNESDAY...WITH THE EXCEPTION OF
ISOLATED CONVECTION IN THE WEST. THE MODELS TDY CONTINUE TO INDICATE
THETA E RIDGING ACROSS THE WEST WITH LATE AFTN CONVECTION FIRING
ACROSS THE FRONT RANGES BY AFTERNOON. WRLY FLOW WILL CARRY THIS
CONVECTION EAST INTO WRN PORTIONS OF THE FA DURING THE EVENING
HOURS.

LONG TERM (FRIDAY THROUGH MONDAY)...UPR PATTERN WILL BEGIN A SLOW
AMPLIFICATION FROM FRIDAY THROUGH MONDAY AS ANOTHER PACIFIC TROF
ENTERS THE NWRN CONUS. ENSEMBLES IN DISARRAY IN THE OUT PERIODS WITH
HANDLING THE STRENGTH AND TIMING OF THE WEST COAST TROF. THE GFS
SOLN IS THE MOST AMPLIFIED OF THE BUNCH AND TRENDED TEMPS UPWARD
FROM FRIDAY THROUGH SUNDAY...ALBEIT NOT INTO THE 90S AS THE GFS H85
TEMPS SUNDAY WOULD SUGGEST. PRECIP CHANCES WILL BE RATHER LIMITED
WITH THE EXCEPTION OF SOME LATE NIGHT CONVECTION ON FRIDAY NIGHT AND
EARLY SATURDAY. THE MODELS ARE INDICATING DECENT RETURN FLOW AND A
GOOD MOISTURE FETCH FROM THE SRN PLAINS LATE FRIDAY ALONG WITH
DECENT WAA AHEAD OF THE WARMUP. AFTER EARLY SATURDAY...WENT WITH A
DRY FCST...HOWEVER WILL NEED TO MONITOR MODEL TRENDS...ESPECIALLY
FOR LATE SUNDAY AND MONDAY...WITH INCREASING SWRLY FLOW ALOFT AND
RETURN MOISTURE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Sep 12, 3:33 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON SEP 12 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT MON SEP 12 2005 /233 PM MDT MON SEP 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AND
INTO THE EARLY OVERNIGHT HOURS OVER PORTIONS OF THE OUTLOOK AREA.
THE GREATEST RISK WILL BE EAST OF HIGHWAY 83...NORTH OF HIGHWAY 2.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.
ANOTHER RISK AREA MAY BE NORTH OF HIGHWAY 2 AND WEST OF HIGHWAY 61
IN THE NORTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING.
DAMAGING WIND GUSTS AND LARGE HAIL WILL AGAIN BE THE MAIN THREATS
WITH STORMS THAT MOVE OUT OF THE WESTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE EARLY
MORNING HOURS ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Special weather statement, Sep 12, 6:05 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT MON SEP 12 2005

NEZ007-010-028>029-130600-
BOYD-GARFIELD-HOLT-WHEELER-
605 PM CDT MON SEP 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
779 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN NORTH CENTRAL NEBRASKA

BOYD... GARFIELD... HOLT...
WHEELER...

THIS INCLUDES THE CITIES OF...BARTLETT...BURWELL...
ONEILL AND SPENCER.

MASEK
Local storm report, Sep 12, 7:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             18 E BURWELL            41.78N 98.78W
09/12/2005  1.50 INCH        GARFIELD           NE   PUBLIC

            HALF DOLLAR SIZED HAIL WITH SOME WALNUT SIZED KNOCKING
            LEAVES OFF TREES.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:23 PM CDTSevere Thunderstorm WarningLBFHolt37 min
Sep 12, 7:30 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler44 min
Sep 12, 9:13 PM CDTSevere Thunderstorm WarningLBFGarden, Grant48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.